Alert archive / California / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jan 20, 2010, 5:26 PM PST for San Diego County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2010, 5:26 PM PST (01:26 UTC)
- Expired
- Jan 20, 2010, 6:00 PM PST
- In force
- 34 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 26 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
875
WUUS56 KSGX 210126
SVRSGX
CAC073-210200-
/O.NEW.KSGX.SV.W.0004.100121T0126Z-100121T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
526 PM PST WED JAN 20 2010
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITIES OF...VISTA...OCEANSIDE...ESCONDIDO...
ENCINITAS...DEL MAR...CARLSBAD...
* UNTIL 600 PM PST
* AT 523 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM OCEANSIDE TO ENCINITAS TO 16 MILES SOUTHWEST OF DEL MAR...AND
MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SOLANA BEACH...ENCINITAS AND DEL MAR BY 535 PM PST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3295 11728 3305 11732 3310 11734 3320 11740
3330 11739 3329 11707 3288 11704 3287 11727
TIME...MOT...LOC 0125Z 287DEG 37KT 3318 11729 3302 11731
3286 11750
$$
SCV2 follow-up statements
718
WWUS56 KSGX 210137
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
537 PM PST WED JAN 20 2010
CAC073-210200-
/O.CON.KSGX.SV.W.0004.000000T0000Z-100121T0200Z/
SAN DIEGO CA-
537 PM PST WED JAN 20 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PST
FOR WEST CENTRAL SAN DIEGO COUNTY...
AT 533 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VISTA TO CARLSBAD TO SOLANA BEACH...MOVING EAST AT 25
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ESCONDIDO AND RANCHO BERNARDO BY 545 PM PST.
LAT...LON 3295 11728 3305 11732 3310 11734 3320 11740
3330 11739 3329 11707 3288 11704 3287 11727
TIME...MOT...LOC 0134Z 287DEG 37KT 3315 11719 3299 11721
3283 11740
$$
SCV861
WWUS56 KSGX 210158
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
558 PM PST WED JAN 20 2010
CAC073-210201-
/O.EXP.KSGX.SV.W.0004.000000T0000Z-100121T0200Z/
SAN DIEGO CA-
558 PM PST WED JAN 20 2010
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 600 PM PST...
AT 551 PM...A SQUALL LINE LOCATED ALONG A LINE FROM ESCONDIDO...TO
RANCHO BERNARDO...TO SOLANA BEACH...TO LA JOLLA...TO 10 MILES WEST
OF SAN DIEGO CONTINUED TO PUSH EASTWARD THROUGH SAN DIEGO COUNTY
WITH VERY HEAVY RAIN AND SMALL HAIL. HOWEVER...WIND GUSTS TO 60 MPH
ARE NO LONGER EXPECTED WITH THIS LINE AND THE SEVERE THUNDERSTORM
WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3295 11728 3305 11732 3310 11734 3320 11740
3330 11739 3329 11707 3288 11704 3287 11727
TIME...MOT...LOC 0151Z 287DEG 37KT 3310 11699 3294 11701
3278 11720
$$
SCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 2:30 PM PST, 2 hours 56 minutes earlier.
Area forecast discussion, Jan 20, 2:30 PM PST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST WED JAN 20 2010
.SYNOPSIS...ANOTHER PAIR OF PACIFIC STORMS WILL BRING PERIODS OF
STRONG GUSTY WINDS...HEAVY PRECIPITATION...AND HIGH SURF THROUGH
FRIDAY. DRY AND WARMER FOR LATE SATURDAY THROUGH MONDAY UNDER HIGH
PRESSURE. CHANCE OF SHOWERS NEXT TUESDAY.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (REMAINDER OF TODAY THROUGH SATURDAY)...ANOTHER VIGOROUS
FRONTAL SYSTEM WAS APPROACHING FROM THE NW EARLY THIS AFTERNOON.
AIRCRAFT SOUNDINGS SHOWED VERY STRONG SW TO W WINDS ALOFT.
LIGHT WARM SECTOR PRECIP WILL SPREAD SW EARLY THIS AFTERNOON.
HEAVIER SHOWERS WILL DEVELOP WITH THE FRONT WHICH WILL MOVE INTO
ORANGE COUNTY AND BY 2 PM AND THEN MOVE SW INTO SAN DIEGO COUNTY.
RAINFALL SHOULD RANGE FROM ABOUT 1 TO 2 INCHES NEAR THE COAST AND 2
TO 4 INCHES ON THE COASTAL MOUNTAIN SLOPES WITH LOCAL LARGER AMOUNTS
ON THE SW FACING SLOPES OF THE SAN BERNARDINO COUNTY MOUNTAINS.
THERE COULD BE ABOUT 1/2 TO 1 INCH IN THE DESERTS. THUNDERSTORMS
WILL ACCOMPANY THE FRONT WITH ENOUGH INSTABILITY AND SHEAR FOR
ISOLATED WATERSPOUTS AND TORNADOES. THE SNOW LEVEL WILL BE IN THE
5500 TO 6000 FOOT RANGE TODAY WITH HEAVY SNOW AT THE HIGHER
ELEVATIONS.
SHOWERS WILL TAPER OFF LATE THIS AFTERNOON AND TONIGHT BUT ANOTHER
SYSTEM WILL BEGIN TO IMPACT SRN CA THURSDAY. SIMILAR RAINFALL TOTALS
ARE EXPECTED WITH THE THURSDAY SYSTEM. HOWEVER...IT WILL BE COLDER
WITH MORE INSTABILITY SHOWERS. LARGER RAINFALL RATES ARE LIKELY
THURSDAY AFTERNOON AND EVENING WHICH WILL CAUSE AN INCREASED CHANCE
OF FLASH FLOODING. THERE WILL ONCE AGAIN BE THUNDERSTORMS WITH THE
POSSIBILITY OF WATERSPOUTS AND TORNADOES. THE COLDER AIR ALOFT WILL
ALSO RESULT IN A BETTER CHANCE OF HAIL.
STRONG GUSTY AND POTENTIALLY DAMAGING WINDS WILL ACCOMPANY EACH OF
THESE SYSTEMS. THE DYNAMIC WILL WEAKEN THURSDAY NIGHT AND FRIDAY BUT
VERY MOIST SW TO W FLOW WILL CONTINUE TO CAUSE PERIODS OF
SHOWERS...HEAVY AT TIMES...THROUGH FRIDAY WITH A CHANCE OF
THUNDERSTORMS. THE SNOW LEVEL WILL LOWER FROM ABOUT 5500 FT THURSDAY
AFTERNOON TO NEAR 4000 FT FRIDAY NIGHT.
A FEW SHOWERS COULD LINGER INTO SATURDAY MORNING BUT DRIER NW FLOW
WILL DEVELOP AND BRING AN END TO THE SHOWERS BY SATURDAY AFTERNOON.
WARMER SATURDAY.
&&
.LONG TERM (SUNDAY THROUGH TUESDAY)...FAIR AND WARMER SUNDAY AND
MONDAY UNDER HIGH PRESSURE...ALTHOUGH HIGH CLOUDINESS WILL INCREASE
ON MONDAY. ANOTHER FAST MOVING PAC STORM WILL BRING MORE CLOUDS AND
COOLING WITH A CHANCE OF SHOWERS TUESDAY.
&&
.AVIATION...
202030Z...STRONG COLD FRONT CROSSING SOUTHERN CALIFORNIA BIGHT WAS
JUST APPROACHING SANTA CATALINA AND SAN CLEMENTE ISLANDS AT THIS
TIME. MOVEMENT APPEAR TO BE SOUTHEAST 35 KT. EXTRAPOLATION HAS IT
PUSHING ACROSS KSNA AROUND 2200 UTC...ACROSS KONT/KCRQ AROUND 2300
UTC...AND KSAN AROUND 21/0000 UTC. MERGING OVERCAST CLOUD LAYERS
FL010-FL250...CIGS/VIS AOB 500 FT AGL 1SM IN +RA...MOUNTAINS
OBSCURED...FREEZING LEVEL NEAR FL065 AHEAD OF FRONT. GOOD CHANCE OF
THUNDERSTORMS WITH HAIL AND GUSTS 55 KNOTS AT FROPA TO A FEW HOURS
FOLLOWING. WILL BE ISSUING AN AIRPORT WEATHER WARNING FOR KSAN
SHORTLY VALID 21/01-21/04Z. THUNDERSTORM THREAT ENDING AROUND
21/0600 UTC. BETWEEN 21/0600-21/1600 UTC WARM FRONT MOVES NORTHEAST
ACROSS SW CALIFORNIA. CLOUDS BECOMING SCATTERED BELOW FL070..BUT
INCREASING TO OVERCAST BETWEEN FL100-FL250. BETWEEN 21/1800-22/0000
UTC MERGING OVERCAST LAYERS DEVELOPING AGAIN FROM FL020 THROUGH
FL300 AS YET ANOTHER STRONG COLD FRONT APPROACHES SW CALIFORNIA.
&&
.MARINE...
202050Z...GALE WARNING IN EFFECT THROUGH 0200 PST THURSDAY. COULD
HAVE GUSTS NEAR 50 KNOTS LATE AFTERNOON AND EVENING HOURS AS COLD
FRONT MOVES ACROSS INNER COASTAL WATERS. COASTAL FLOOD ADVISORY IN
EFFECT FOR TONIGHT. COASTAL FLOOD WATCH EARLY THURSDAY MORNING INTO
FRIDAY WHEN STRONGER FRONT. HEAVIER RAINFALL AMOUNTS AND SWELL
DIRECTION BECOMING MORE WEST TO SOUTHWEST ALLOWING HIGHER SURF
RUNUP...COMBINE TO CREATE GREATER POTENTIAL FOR COASTAL DAMMING OF
RAINFALL RUNOFF. HIGH SURF ADVISORY STILL IN EFFECT THROUGH SUNDAY
MORNING. SMALL CRAFT ADVISORIES FOR HAZARDOUS SEAS WILL CONTINUE
INTO SUNDAY MORNING ALSO AFTER THE GALE WARNING IS LOWERED.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 6 PM PST FRIDAY FOR ORANGE COUNTY
COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-SAN
DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL
AREAS.
FLASH FLOOD WATCH UNTIL 10 PM PST THIS EVENING FOR ORANGE
COUNTY COASTAL AREAS-SAN BERNARDINO COUNTY MOUNTAINS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS.
COASTAL FLOOD ADVISORY UNTIL 4 AM PST THURSDAY FOR ORANGE
COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
HIGH SURF ADVISORY UNTIL 10 AM PST SUNDAY FOR ORANGE COUNTY
COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
WINTER STORM WARNING UNTIL MIDNIGHT PST THURSDAY NIGHT FOR SAN
BERNARDINO COUNTY MOUNTAINS.
WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR APPLE AND LUCERNE
VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS.
WINTER STORM WARNING UNTIL MIDNIGHT PST THURSDAY NIGHT FOR
RIVERSIDE COUNTY MOUNTAINS.
FLASH FLOOD WATCH UNTIL MIDNIGHT PST TONIGHT FOR RIVERSIDE
COUNTY MOUNTAINS-SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO
COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS.
WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR RIVERSIDE COUNTY
MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS.
PZ...SMALL CRAFT ADVISORY FROM 2 AM THURSDAY TO 4 AM PST SUNDAY FOR
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
GALE WARNING UNTIL 2 AM PST THURSDAY FOR COASTAL WATERS FROM
SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-WATERS
FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60
NM OUT INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC...ATKIN
AVIATION/MARINE...BALFOURHazardous weather outlook, Jan 20, 2:45 PM PST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 245 PM PST WED JAN 20 2010 CAZ042-CAZ043-048-050-055>058-060>062-PZZ750-PZZ775-211200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 245 PM PST WED JAN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT HEAVY RAIN...STRONG GUSTY WINDS...AND SNOW AT THE HIGHER ELEVATIONS THROUGH THIS EVENING. LOCAL FLOODING IS LIKELY. THERE WILL ALSO BE ISOLATED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY RAIN...STRONG GUSTY WINDS...AND SNOW IN THE MOUNTAINS ABOVE 4500 FEET. LOCAL FLOODING IS LIKELY. THERE WILL ALSO BE ISOLATED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE TORNADOES. SHOWERS WILL CONTINUE FRIDAY. SNOW LEVELS WILL LOWER TO 4000 FEET. HIGH SURF WITH A CHANCE OF COASTAL FLOODING WILL LINGER INTO SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS REQUESTED. MOEDE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 4:09 PM PST | Special Marine Warning | SGX | 96 min | |
| Jan 20, 4:43 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 4 hr |
| Jan 20, 4:56 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 34 min |
| Jan 20, 5:51 PM PST | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jan 21, 3:37 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 38 hr |
| Jan 21, 3:58 AM PST | Winter Storm Warning | SGX | Riverside, San Bernardino, San Diego | 38 hr |
| Jan 21, 4:09 AM PST | Coastal Flood Warning | SGX | San Diego | 42 hr |
| Jan 21, 4:12 AM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 38 hr |
| Jan 21, 7:01 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 8 hr |
| Jan 21, 8:06 AM PST | Gale Warning | SGX | 12 hr | |
| Jan 21, 10:12 AM PST | River Flood Warning | SGX | San Diego | 11 hr |
| Jan 21, 10:55 AM PST | Special Marine Warning | SGX | 73 min | |
| Jan 21, 10:56 AM PST | Flash Flood Warning | SGX | Orange, Riverside, San Diego | 3 hr |
| Jan 21, 11:34 AM PST | Severe Thunderstorm Warning | SGX | San Diego | 64 min |
| Jan 21, 12:06 PM PST | Flash Flood Warning | SGX | San Diego | 84 min |
| Jan 21, 12:18 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 22 min |
| Jan 21, 12:51 PM PST | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jan 21, 12:51 PM PST | Flash Flood Warning | SGX | Riverside, San Bernardino | 84 min |
Nearby
Severe Thunderstorm Warnings in California, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.